Quantcast

STEMI Secondary to Coronary Vasospasm: Possible Adverse Event of Methylphenidate in a 21-Year-Old Man with ADHD

Research paper by Timo-;Benjamin Baumeister, Ingo Wickenbrock; Christian A. Perings

Indexed on: 14 Oct '16Published on: 23 Sep '16Published in: Drug Safety - Case Reports



Abstract

Abstract Methylphenidate (Ritalin®) is an increasingly used medication in the treatment of attention-deficit hyperactivity disorder (ADHD). Cardiovascular adverse effects like vasospasm or myocardial infarction are described as very rare adverse effects. We present the case of a 21-year-old man diagnosed with ADHD who recently started therapy with Ritalin® Adult 20 mg for at least 3 days. Afterwards he presented with chest pain, elevated troponin and creatine kinase, and posterolateral ST elevations. A myocarditis was initially supposed. In the coronary angiography, signs of coronary artery spasm could be found. The echocardiography showed mild left ventricular dysfunction; no acute myocarditis could be found in the cardiac MRI and myocardial biopsy. The medication with methylphenidate was stopped, and after 12 days the asymptomatic patient was discharged from hospital.AbstractMethylphenidate (Ritalin®) is an increasingly used medication in the treatment of attention-deficit hyperactivity disorder (ADHD). Cardiovascular adverse effects like vasospasm or myocardial infarction are described as very rare adverse effects. We present the case of a 21-year-old man diagnosed with ADHD who recently started therapy with Ritalin® Adult 20 mg for at least 3 days. Afterwards he presented with chest pain, elevated troponin and creatine kinase, and posterolateral ST elevations. A myocarditis was initially supposed. In the coronary angiography, signs of coronary artery spasm could be found. The echocardiography showed mild left ventricular dysfunction; no acute myocarditis could be found in the cardiac MRI and myocardial biopsy. The medication with methylphenidate was stopped, and after 12 days the asymptomatic patient was discharged from hospital.®®